Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 84, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 5, 2022, 4:38 AM CDT for Choctaw County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2022, 4:38 AM CDT (09:38 UTC)
- Expired
- Apr 5, 2022, 5:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 162 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 5:17 AM CDT | HAIL 1.5 | Lavaca, AL | && |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3092 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426
WUUS54 KMOB 050938
SVRMOB
ALC023-051015-
/O.NEW.KMOB.SV.W.0084.220405T0938Z-220405T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
438 AM CDT Tue Apr 5 2022
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Choctaw County in southwestern Alabama...
* Until 515 AM CDT.
* At 437 AM CDT, a severe thunderstorm was located 5 miles east of
Sykes, or 13 miles east of Quitman, moving northeast at 40 mph.
Other storms were intensifying from 5 miles west of Butler to 5
miles west of Toxey and were also moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Butler, Lisman, Pennington and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3231 8797 3230 8796 3230 8798 3228 8802
3226 8801 3218 8801 3215 8802 3214 8804
3211 8805 3209 8804 3206 8807 3207 8810
3206 8812 3201 8812 3190 8830 3183 8847
3191 8847 3231 8842
TIME...MOT...LOC 0937Z 239DEG 36KT 3209 8850
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
338
WWUS54 KMOB 050953
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
453 AM CDT Tue Apr 5 2022
ALC023-051015-
/O.CON.KMOB.SV.W.0084.000000T0000Z-220405T1015Z/
Choctaw AL-
453 AM CDT Tue Apr 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR CHOCTAW COUNTY...
At 452 AM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Lisman to 7 miles west of Putnam,
moving east at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Butler, Lisman and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3231 8797 3230 8796 3230 8798 3228 8802
3226 8801 3218 8801 3215 8802 3214 8804
3211 8805 3209 8804 3206 8807 3207 8810
3206 8812 3201 8812 3192 8829 3191 8847
3231 8842
TIME...MOT...LOC 0952Z 253DEG 46KT 3208 8837 3199 8815
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 11:56 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Apr 4, 11:56 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1156 PM CDT Mon Apr 4 2022
.AVIATION /05.06Z Issuance/...VFR conditions prevailing across
the region late this evening, but clouds increase from the west
and south late tonight as a warm front currently just offshore
over the Gulf begins to slowly lift north toward the coast. A few
showers and thunderstorms will develop during the early morning
hours, mainly offshore but a few along the coastal counties as
well. Ceilings lower late tonight, ushering in IFR conditions
toward daybreak. Thunderstorm and rain chances increase during
the late overnight, peaking during the morning hours on Tuesday
over AL and into the afternoon over the FL panhandle. Strong to
severe storms are possible along with heavy rain, and expect
potential ceiling and visibility reductions to LIFR conditions at
times. Winds remain southeasterly to southerly through the period,
increasing to 15 to 20 kts tomorrow morning gusting upwards of 30
kts. /12
&&
.PREV DISCUSSION... /issued 1036 PM CDT Mon Apr 4 2022/
NEAR TERM /Now Through Wednesday/...Zonal flow continues to
become more southwesterly with time as two shortwave troughs
approach the region from the west. The first shortwave moves
across our area Tuesday bringing our first significant weather
event, while the other trough lags behind and moves across the
area on Wednesday, bringing a second potential severe weather
event. Moisture steadily increases tonight as surface winds have
turned southeasterly in response to a surface high moving off the
Eastern Seaboard.
By early Tuesday morning a neutral to slightly positively tilted
upper shortwave trough races east across northern Mississippi and
Northern Alabama, gradually taking on a more neutral to possibly
slight negative tilt as it does so. A developing thunderstorm
complex along the Red River region of TX/OK this evening will
transition into a squall line/QLCS over northern LA by the predawn
hours Tuesday and then cross into central Mississippi by the early
morning hours on Tuesday. A surface warm front will lift north
across our region during the pre-dawn hours, bringing a chance
for showers and storms as upper divergence increases over the
area out ahead of the approaching shortwave. With the best upper
divergence centered overhead and with a rather potent 300 mb jet,
there is no apparent reason to suggest that the squall line, and
any isolated storms that may develop out ahead, will not pack a
considerable punch. Current high-res model guidance continues to
suggest two potential rounds of severe hazards on Tuesday, with
an additional hazard of flash flooding and possibly also some
minor coastal flooding concerns over the northern reaches of
Mobile Bay around the time of astronomical high tide, which will
occur in the early to mid afternoon hours on Tuesday.
Severe Round One...This potential round of severe storms will
involve the storms associated with the warm front that will be
surging north across our area during the predawn hours Tuesday
morning. Most Unstable cape values will climb into the 1000 to
1500 J/KG range (perhaps locally as high as 1500 to 2000 J/KG)
beginning during the predawn hours and continuing into the morning
hours Tuesday. Surface Based cape south of the warm front will
range from 1500 to 2000 J/KG. Shear values will be impressive,
with 45 to 50 knots of effective Bulk Shear, which will result in
large, looping hodographs. Considering the aforementioned
environment, discrete supercells developing our ahead of the main
squall line will likely favor all severe hazards, especially
along and south of the warm front. One question that remains is
if the supercells develop to the north or south of the warm front
(although some high-res CAMs still suggest both may occur). If
they form north of the warm front, storms would be elevated and
shear profiles would support splitting supercells. This scenario
would support a hail threat, especially with mid-level lapse
rates in the 7 to 7.5 C/km range. Some larger hail approaching
golf ball size might be supported in this scenario. Now, if storms
form south of the warm front then surface based supercells would
be possible with all severe modes possible including tornadoes
(some of which could be strong), damaging wind gusts, and large
hail. We will potentially see both types of discrete cells develop
across the region, beginning in the 4 to 5 AM time frame over
southeast MS and further east into southern AL and the western FL
panhandle through the mid to late morning hours. 0-1 km Storm
Relative Helicity values range from 200 to 300+ along and south of
the warm front with plenty of instability and no capping
expected, which would lead to supporting a few strong tornadoes as
mentioned above.
Severe Round 2...Round two will consist with hazards associated
with the squall line itself, which will likely enter our interior
southeastern MS counties around sunrise Tuesday morning, move
east across our southeast MS counties through around 8 or 9 AM,
and quickly progress eastward across southwest AL and the western
FL panhandle through the early to mid afternoon hours. Forecast
guidance continues to vary on exact timing, but in general the
timing of the squall lines progression east across the area is
relatively unchanged from earlier today. As already mentioned, Cape
looks rather impressive with 1500 to 2500 J/KG across the area
out ahead of the squall. The 850mb jet ahead of the system is
upwards of 55 to 60 kts. This higher momentum air could easily be
entrained in convective downdrafts resulting in the potential of
widespread damaging winds up to 70 mph. Shear profiles will
continue to support the possibility of tornadoes embedded along
the leading edge of the squall line as well (fast moving and
strong tornadoes cannot be ruled out). This will be especially
true where bowing segments become more favorably aligned
north/south vs. northeast to southwest. Most high-res CAMs
indicated that the squall line will be east of most of our area by
late afternoon Tuesday (possibly hanging a little longer in parts
of the western FL panhandle).
Flash Flooding Threat...Heavy rainfall and flash flooding could be
a threat with this system as well. Given the positive and fast
moving nature of the trough, the cold pool of the squall line is
expected to slowly orient itself west to east as it approaches the
coast. While this will likely diminish the severe threat closer
to the coast, it will likely bring our more flash flood prone
urban areas under the gun of training storms. Deep layer westerly
flow will overrun the cold pool with weak convergence noted in the
low-levels. With PWATS of 1.75 to 2 inches, high-res guidance is
showing areas under this convergence zone picking up 2 to 4 inches
of rain with local amounts greater than 4 inches. It will be
critical for us to watch where this sets up as this could lead to
some issues; especially if it finds its way across the I-10
corridor or south where urban areas are concentrated, leading to
poor drainage and greater flash flooding potential. This threat will
likely occur from about noon through early evening hours. If
confidence in this threat increases, will could issue a Flash
Flood Watch for southern portions of the area.
Coastal Flooding Threat...Around the times of astronomical high
tides primarily from mid to late afternoon, there will be a low
end threat of some minor coastal flooding high tides and coastal
flood threat for northern Mobile Bay on Tuesday. Some of our coastal
flood guidance indicates we could be nearing our criteria for minor
flooding to occur, mainly around the I-10 ramps on the eastbound
lane of the US90 Causeway. The most aggressive guidance just
barely reaches criteria for minor flooding in that area, so will
not issue a Coastal Flood Advisory at this point, but will monitor
the situation closely.
For the remainder of the near term period, Tuesday night through
Wednesday, expect a brief lull in the weather late Tuesday night
into early Wednesday morning. Looking at the remainder of the day
on Wednesday, upper support has moved off by Wednesday. There is
good instability developing during the day however, with guidance
advertising MLCapes rising into the 2500-3000J/kg range on
average. With the decrease in upper support, wind shear decreases,
with Bulk Shear topping out in the 35-40kt range, minimal for
strong storms to severe storms. 0-1km helicities average around
125-150 M2/S22, enough for some rotators to mix in. Looking at
the model soundings across the area, direction is generally
linear, leading towards a squall line moving across the area ahead
of the approaching cold front. Also, with the boundary in the
area and good heating ahead, discrete cells are possible ahead of
the approaching front. Model soundings show a convection
initiating limiting cap present in the morning, tending to limit
storms to the afternoon and early evening. All in all, the risk
for strong to severe storms has decreased from Tuesday, with SPC
advertising a Slight Risk. Wind damage looks to be the primary
mode of damage, with tornadoes possible. Steep mid level lapse
rates of 7-8C/km are present along and southeast of I-65, lending
to large hail development. A last item in the severe bag to look
at, additional rainfall amounts are expected to not be all that
impressive, though depending upon how much rain is realized
Tuesday, and the stalled surface boundary to focus cell formation,
training cells may add to any water issues from the previous
round of weather. /16/12
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Thursday afternoon for ALZ265-266.
FL...High Rip Current Risk through Thursday afternoon for FLZ202-204-
206.
MS...None.
GM...Small Craft Advisory from 7 AM to 4 PM CDT Tuesday for
GMZ630>636.
Small Craft Advisory from 7 AM to 10 PM CDT Tuesday for GMZ650-
655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Apr 5, 4:19 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
419 AM CDT Tue Apr 5 2022
ALZ051-051000-
Choctaw AL-
419 AM CDT Tue Apr 5 2022
...Strong thunderstorms will impact portions of Choctaw County
through 500 AM CDT...
At 418 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms extending from near Quitman to 5 miles east of
Shubuta, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butler, Lisman, Pennington, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 8802 3228 8801 3229 8802 3217 8801
3214 8804 3211 8805 3209 8804 3206 8807
3207 8810 3205 8812 3202 8812 3199 8810
3201 8809 3200 8808 3192 8815 3178 8835
3177 8846 3190 8847 3231 8842
TIME...MOT...LOC 0918Z 237DEG 40KT 3207 8865
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:19 AM CDT | Special Weather Statement | MOB | Choctaw | 41 min |
| Apr 5, 4:22 AM CDT | High Surf Advisory | MOB | Baldwin, Mobile | 20 hr |
| Apr 5, 4:44 AM CDT | Special Weather Statement | MOB | Butler | 31 min |
| Apr 5, 5:13 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 17 min |
| Apr 5, 5:43 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 47 min |
| Apr 5, 5:50 AM CDT | Special Weather Statement | MOB | Butler, Conecuh, Monroe, Wilcox | 40 min |
| Apr 5, 6:22 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Monroe, Wilcox | 38 min |
| Apr 5, 6:44 AM CDT | Special Weather Statement | MOB | Conecuh, Crenshaw | 46 min |
| Apr 5, 6:50 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Crenshaw | 40 min |
| Apr 5, 7:12 AM CDT | Special Weather Statement | MOB | Washington | 48 min |
| Apr 5, 7:16 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 44 min |
| Apr 5, 7:59 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 46 min |
| Apr 5, 8:04 AM CDT | Special Weather Statement | MOB | Clarke | 41 min |
| Apr 5, 8:11 AM CDT | Tornado Warning | MOB | Choctaw, Washington | 49 min |
| Apr 5, 8:12 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Wilcox | 48 min |
| Apr 5, 8:33 AM CDT | Tornado Warning | MOB | Choctaw, Clarke | 42 min |
| Apr 5, 8:34 AM CDT | Tornado Warning | MOB | Clarke, Wilcox | 41 min |
| Apr 5, 8:40 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington, Wilcox | 50 min |
| Apr 5, 8:58 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Monroe, Wilcox | 47 min |
| Apr 5, 9:08 AM CDT | Tornado Warning | MOB | Clarke, Wilcox | 33 min |
| Apr 5, 9:11 AM CDT | Tornado Warning | MOB | Wilcox | 19 min |
| Apr 5, 9:26 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Clarke, Conecuh, Monroe, Washington, Wilcox | 64 min |
| Apr 5, 9:30 AM CDT | Flash Flood Warning | MOB | Washington | 5 hr |
| Apr 5, 9:32 AM CDT | Severe Thunderstorm Warning | MOB | Washington | 43 min |
| Apr 5, 9:53 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Monroe, Washington | 52 min |
| Apr 5, 9:57 AM CDT | Tornado Warning | MOB | Butler, Conecuh, Monroe, Wilcox | 31 min |
| Apr 5, 10:02 AM CDT | Wind Advisory | MOB | Baldwin, Escambia, Mobile | 5 hr |
| Apr 5, 10:08 AM CDT | Tornado Warning | MOB | Butler, Crenshaw | 37 min |
| Apr 5, 10:23 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Crenshaw, Monroe, Wilcox | 52 min |
| Apr 5, 10:25 AM CDT | Tornado Warning | MOB | Butler, Crenshaw | 39 min |
| Apr 5, 10:47 AM CDT | Special Weather Statement | MOB | Mobile | 43 min |
| Apr 5, 11:03 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 42 min |
| Apr 5, 11:15 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Butler, Conecuh, Covington, Crenshaw, Escambia and 1 more | 45 min |
| Apr 5, 11:25 AM CDT | Special Weather Statement | MOB | Baldwin, Mobile | 65 min |
| Apr 5, 11:38 AM CDT | Special Marine Warning | MOB | 112 min | |
| Apr 5, 11:45 AM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 30 min |
| Apr 5, 11:56 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Crenshaw, Escambia | 49 min |
| Apr 5, 11:57 AM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| Apr 5, 12:10 PM CDT | Areal Flood Advisory | MOB | Butler, Covington, Crenshaw | 3 hr |
| Apr 5, 12:15 PM CDT | Flash Flood Warning | MOB | Mobile | 2 hr |
| Apr 5, 12:41 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 34 min |
| Apr 5, 1:12 PM CDT | Special Marine Warning | MOB | 93 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.